Monday, September 15, 2008

Light Therapy and Medication

As I mentioned in an earlier post, I have known for years that my depressions have a seasonal element. About 12 years ago, I tried a light box and it didn't work. Last week, a new neighbor moved next door from Washington state, and she gave me a dawn simulator, which I've been using for a few days. It's too soon to tell if it's working, but I'll keep you posted.

Also, I thought I'd share an additional bit about medication. As most of you know, I've been off all medication for months. But...about three weeks ago, due to the change of seasons I began feeling a little bit down, and I've needed to take 10 mg. of Adderall in the morning because I've had early morning obligations and didn't have time to awaken more slowly, take a walk, and do my usual wellness activities.

The Adderall does the trick, but the problem is that when I take it--even if it's just a small amount--my mood elevates throughout the day. And by the time I'm ready to go to bed--usually at midnight, I'm not tired. So, I have to take Ativan to sleep. Although I'm only taking 1/2 mg. of Ativan, and while it's not supposed to have a residual effect, it does.

In fact, it's ever so clear to me why my depressions lasted for so many years. At one time, all the medication I was taking caused terrible mood swings, which I had never experienced before I started taking medication. And it also caused heightened hypomanias. My psychiatrist at the time said, "Sleep is really important, so I don't care if you become addicted to Ativan."

What he didn't say was that the more Ativan I took at night--and at one point I was taking 7 mg.--the worse I felt in the morning. And for me, Ativan has always been the most difficult medication to titrate off. It takes me months to get off 2 mg.

What's interesting is that even with the small dosage I took last week, I could barely sleep for the first three days of titrating off it, and I also had terrible night sweats. And once again, the minute I stopped taking it, I had terrible dreams that were so vivid, and lasted interminably. It usually takes a few weeks for these to subside.

On a related subject...when yet another friend recently told me about her son who's taking a ton of psychiatric medication and getting worse and worse, I didn't know what to say. My feeling is that her son should titrate off everything since they have no idea what's wrong with him and yet have piled one drug on top of another, and he's feeling worse and worse.

But, I don't even have a recommendation for a good doctor--psychiatrist or otherwise--who could help him determine what is truly the matter. Now, that's depressing!

FYI...I'm having a really busy week so I apologize if I'm not able to visit your blogs. Also, while I will respond to comments, it may take me hours to moderate them and write a response. I promise I will respond...just not in a timely fashion! Have a happy and healthy week!

6 comments:

Meredith said...

I've been pretty depressed recently, so that's the reason for my "radio silence." The transition back into school always throws me, as well as the beginnings of seasonal shift. September has been my mixed-state month since I was about 14.

Every single year since I was about 16 I have broken up with my boyfriend of the time the first week or so of October. Last year, though I knew for the first time I was bipolar, was not an exception (though I think it would have ended anyway eventually).
This year I am trying to be more careful with my loved ones. My lovely guy is flying up here to DC to see me on Friday to try to help out with the stress, and it's nice to have something to look forward to as a break in the middle of the rough period.

Historically, mid-October things calm down, and then I have another rough stretch about February/March or so. Meds have only alleviated it somewhat, not eliminated it, but I feel better just knowing that I have a "reason" for what's up. Wellness activities (going outside, friends, fun) have also been helpful now that I know when to step up activity on that front.

Hope the simulator works out for you!

Meredith said...

Also, that is horrible about your friend's son. I definitely agree with your advice. Is he able to travel to see a specialist or something? Even a personality evaluation could help. The only redeeming part of having been hospitalized in my university's psych ward was actually having doctors sit down with me and ask me questions and really try to figure out what was wrong with me. They used what I would assume was a standard psychological battery evaluation. Of course, I was pretty much 100% bipolar, :).

Wellness Writer said...

Dear Meredith,
So glad to hear from you; so sorry you're feeling depressed. Yes, it is good to know there is a seasonal element and to figure out how to control it.

For 25 years, I had a six-week depression in October and April. When I started taking medication, the October depression lasted through March and it continued that way until I stopped taking it.

But now I'm fairly sure that this very minor depression will just level off by itself--because of all my wellness activities. We'll see.

It sounds like you have things under control as well! Good for you!

Susan

Wellness Writer said...

Meredith,
I just saw your second comment. This kid has seen doctors up the kazoo. He has a wide array of problems--some of them are developmental--and it's a constant battle.

He's seen a ton of the top specialists--there are plenty to choose from in Los Angeles--and as far as I can tell, they truly don't know what they're doing.

Yes, it is so very sad.

Susan

Meredith said...

Susan,

Wow, that makes it even worse. In Los Angeles, one of the biggest cities in the country, no one can help? Our system truly is broken. I feel for him and for his family.

Wellness Writer said...

Meredith,
I agree that it's broken. I also feel that the field of psychiatry is in a crisis situation. They truly weren't meant to be pharmacologists; yet that's all the profession has become.

Susan